Laxative habit changes regularity

People's pharmacy

May 08, 2008|By Joe Graedon and Teresa Graedon

No one knows I have this problem. I have been using the laxative bisacodyl every day for 20 years and have steadily increased the dosage.

I've stopped taking it for a few days at a time. Not surprisingly, nothing moves.

Are there any studies on this? Might I have done permanent damage to myself? Is it better to cut back slowly or stop altogether and just see what happens? I know it's not healthy for waste to back up in my body, so I'm worried about stopping, and I'm worried about continuing.

You clearly have developed a laxative habit. Bisacodyl is considered a "stimulant" laxative, which means it triggers intestinal contractions. This can lead to loss of crucial minerals such as magnesium and potassium. Cramping and diarrhea are other possible side effects, along with a "lazy" colon that will not function properly without laxatives.

A gradual phase-out under medical supervision may allow your body to re-establish a more natural rhythm.

My wife thinks I have gynecomastia. I may; I do have "man boobs," but it could be from being overweight.

If I do have gynecomastia, I guess it could be from some of the medications I take and/or the weight. I realize the only way to be positive is a doctor's exam. I have one scheduled in about two months. Is there anything I can do to test myself and get an idea if I might or might not have gynecomastia?

Gynecomastia is the medical term for enlarged male breasts. Some adolescents develop this condition, but they usually outgrow it within a few years.

Weight can be a contributing factor. So can many medications. Some examples include cimetidine (Tagamet), eszopiclone (Lunesta), leuprolide (Lupron), spironolactone (Aldactone) and finasteride (Proscar).

This condition requires medical diagnosis. Although there is no test you can do yourself for gynecomastia, your doctor will check your hormone levels and rule out various tumors. If a medication is responsible, it might be possible for your doctor to prescribe an alternative less likely to trigger breast enlargement.

I am alarmed by recent reports that Vytorin and Zetia are associated with plaque buildup in the carotid artery. My doctor tells me that until more is known, I should continue taking the prescribed medicine. Do you agree? Is it harmful to switch abruptly to another cholesterol-lowering medicine such as simvastatin?

In the wake of the ENHANCE study that produced such disappointing results with Vytorin, the American College of Cardiology convened an expert panel to advise their colleagues. These leaders suggest that doctors should stick with statin-type cholesterol-lowering drugs, which have a proven track record.

Until there is more convincing data about Vytorin or Zetia, the cardiologists recommend using them only as a last resort. There should be no danger switching to simvastatin since it has been shown to be effective.

I am 52. At age 49, I began to have menopausal symptoms -- irregular periods, hot flashes, night sweats, depression, vaginal dryness that made for painful intercourse and fuzzy thinking. I have a very healthy lifestyle. But menopause really threw me for a loop. Somewhere I'd heard that yams could help support hormones. So I began baking yams and eating some every day. After only five days of eating yams (one-half per day, depending on size), I stopped having hot flashes and night sweats. Other symptoms diminished as well. What surprising results I've gotten from a simple (and delicious) food. The key is to eat them daily.

A search of the medical literature revealed that there does appear to be an estrogenic effect from regular yam consumption (Journal of the American College of Nutrition, August 2005). Taiwanese investigators fed postmenopausal women yams for 30 days. There were improvements in hormone and cholesterol levels. Control subjects were fed sweet potatoes and did not experience similar benefits. The investigators concluded that the changes brought about by the consumption of yams "might reduce the risk of breast cancer and cardiovascular disease in postmenopausal women."

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site: peoples pharmacy.com.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.